Alert archive / Minnesota / Flash Flood Watches in 2019

Flash Flood Watch 4, NWS Twin Cities, MN

September 10, 20194 counties in Minnesota

NWS Twin Cities, MN issued this flash flood watch at Sep 10, 2019, 8:11 PM CDT for 4 counties in Minnesota. It took effect at Sep 11, 2019, 12:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 8:11 PM CDT (01:11 UTC)
In effect from
Sep 11, 2019, 12:00 AM CDT
Expired
Sep 11, 2019, 4:57 AM CDT
In force
5 hr
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Faribault County, MN, Freeborn County, MN, Martin County, MN, Watonwan County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WGUS63 KMPX 110111
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
811 PM CDT Tue Sep 10 2019

...FLOODING FROM HEAVY RAIN POSSIBLE IN SOUTHERN MINNESOTA
TONIGHT... 

.Thunderstorms will move across southern Minnesota tonight with 
rainfall rates of 2 to 3 inches per hour possible. This could lead
to flooding. The storms should end by Wednesday morning. Remember
to turn around and don't drown if you come across water covering 
the road.

MNZ082-091>093-110915-
/O.NEW.KMPX.FF.A.0004.190911T0500Z-190911T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watonwan-Martin-Faribault-Freeborn-
Including the cities of St James, Fairmont, Blue Earth, 
and Albert Lea
811 PM CDT Tue Sep 10 2019

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH
WEDNESDAY MORNING...

The National Weather Service in Twin Cities/Chanhassen has issued
a

* Flash Flood Watch for a portion of south central Minnesota, 
  including the following areas, Faribault, Freeborn, Martin, 
  and Watonwan. 

* From midnight CDT tonight through Wednesday morning.

* Thunderstorms with heavy rain.

* Flooding is especially dangerous at night, so turn around if you
  see water covering the road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

jrb
1 follow-up statement
378 
WGUS63 KMPX 110957
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
457 AM CDT Wed Sep 11 2019


MNZ082-091>093-111100-
/O.CAN.KMPX.FF.A.0004.000000T0000Z-190911T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Watonwan-Martin-Faribault-Freeborn-
Including the cities of St James, Fairmont, Blue Earth, 
and Albert Lea
457 AM CDT Wed Sep 11 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Minnesota
has been cancelled. 

The heavy rain threat for early this morning. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Sep 10, 7:35 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 10, 7:35 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
735 PM CDT Tue Sep 10 2019

.Updated for 00Z Aviation Discussion...
Issued at 725 PM CDT Tue Sep 10 2019

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 348 PM CDT Tue Sep 10 2019

Short term concern is severe convective threat Tonight and
Wednesday night along with the heavy rain/flash flood threat.

Sky finally broke out to attain forecast highs around 80 over much
of the southern CWA. Sunshine will give way to increasing clouds
this evening from the southwest along with increasing rain/thunder
threat into the southwest area before 06z in the southwest and
working east into west central WI after 09z. Various HIRES models
continued their trend of developing convection over South
Dakota/Nebraska region and shift east ahead of the propagating
trough and development of low level jet into southwest MN late. High
PW's to 1.75(2 to 3 standard deviations above normal) into southern
MN by 12z Wed should provide some decent rainfall rates. The current
QPF forecast has 1 to 2.5 inches into a small part of south central
MN through 18z Wed. Contemplated flash flood watch for the southern 2
tier of counties along I-90 but believe convective system that does
develop over South Dakota will be progressive through early Wed
morning. Latest HRRR model trend does develop linear complex as it
moves into southern MN late. Will need to monitor for severe
convective wind threat per SPC Day1 outlook.

System moves east during the early morning and should weaken as it
moves east. Then convective setup for Wednesday afternoon and night
will depend on overall movement of surface warm front. At the moment
the front is forecast to remain over the southern third of the area
through the afternoon. At least lower 80s expected into south
central MN with 70s into southern MN with some 60s over the far
northern CWA. Should see convection fire by late afternoon
along/north of the front with all modes of severe weather possible
along warm front and at least a wind threat with the propagation
of the cold front. Heavy rainfall will remain a threat with
another 1 to 2 inches possible over eastern central MN into a
portion of west central WI. Flash flood threat may lift into this
region if warm front lifts fast enough north into early Wed
evening. Will have to monitor model trends for possible flood
headline this period.

.LONG TERM...(Thursday through Tuesday)
Issued at 348 PM CDT Tue Sep 10 2019

We will not be out of the woods with the threat for severe weather
and heavy rainfall on Thursday. At daybreak Thursday, the
mid/upper trough is progged to be over the western Dakotas, with
the surface low entering southwestern Minnesota. Expect showers
and thunderstorms to be be ongoing Thursday morning as overrunning
continues. We really don't look to see a break until the cold
front passes Thursday night. Given PWATS still nearing 2 inches,
heavy rainfall will remain a concern. The severe weather threat
will be contingent on where boundaries are located and how much
instability we can tap into.

Showers look to be possible on Friday in the cyclonic flow behind
the departing trough, primarily over central MN/WI. Zonal flow
then develops for the weekend, which will mean an overall trend
to drier weather but we can't rule out a hit or miss shower.

A deepening trough over the western CONUS induces mid-level
ridging over the north central CONUS early next week. This will
mean a return to above normal temperatures with highs in the upper
70s and lower 80s looking likely for Monday and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 725 PM CDT Tue Sep 10 2019

VFR conditions this evening but thunderstorms across South Dakota
will move eastward overnight and should affect KRWF and KMKT, but
could reach as far north as KMSP, KRNH, and KEAU. Expect low
clouds to continue for Wednesday, and could see additional showers
and thunderstorms.

KMSP...

VFR conditions this evening but thunderstorms across South Dakota
will move eastward overnight and could affect KMSP for the morning
rush. The model guidance has been a bit slow, so sped up the
timing of the thunder. Expect low clouds to persist for
Wednesday, and could see additional showers and thunderstorms.

/OUTLOOK FOR KMSP/
THU...MVFR with IFR/TSRA possible. Wind SE at 10 bcmg SW at 20
kts.
FRI...VFR/MVFR possible. Wind W at 20G30 kts.
SAT...VFR with MVFR/TSRA possible. Wind S at 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...JRB
Hazardous weather outlook, Sep 10, 12:30 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1230 PM CDT Tue Sep 10 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1230 PM CDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely late tonight over southwest into south
central Minnesota. Heavy rainfall is the primary threat, but
isolated severe storms are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple rounds of thunderstorms are expected Wednesday through
Thursday evening. Heavy rain and flooding is the primary threat
with this storms, especially in southern Minnesota. Severe
weather is also possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:57 AM CDTSpecial Weather StatementMPXBlue Earth, Watonwan33 min
Sep 11, 1:24 AM CDTSpecial Weather StatementMPXBrown, Redwood51 min
Sep 11, 1:34 AM CDTSpecial Weather StatementMPXBlue Earth41 min
Sep 11, 2:09 AM CDTSpecial Weather StatementMPXBlue Earth2 hr
Sep 11, 2:34 AM CDTSpecial Weather StatementMPXLe Sueur41 min
Sep 11, 3:27 AM CDTSpecial Weather StatementMPXDakota, Goodhue48 min
Sep 11, 4:13 AM CDTSpecial Weather StatementMPXWabasha47 min
Sep 11, 4:29 AM CDTSpecial Weather StatementMPXBlue Earth, Le Sueur, Rice, Steele, Waseca2 hr
Sep 11, 3:22 PM CDTFlash Flood WatchMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 24 more30 hr

Nearby

Flash Flood Watches in Minnesota, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.